Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Feet Sole Numbness due to HIV drugs?

Dec 10, 2017

THANK YOU FOR READING THIS.

I have numbness on both my feet around the big toes, also a bit lower towards the bone that leads to the big toe, the phalange, I think. Anyhow, I take Truvada and Rayatex, and I am on a Oxandralone/Deca/testosterone regime. No other drugs. Can any of these drugs be causing the numbness? It feels like I have a cotton ball trapped in that area, and lately more like a rock. I have gone to a foot doctor who checked the nerves and all is fine. It does not feel like neuropathy, but I may be wrong. It hurts sometimes.

Thank you in advance for your comments.

Response from Dr. Young

Hello and thanks for posting.

OK, let's see. You don't think you have neuropathy. You went to a podiatrist who examined your nerves and didn't find any neuropathy. HIV-related peripheral sensory neuropathy- which typically starts symmetrically at the toes (but typically not just the big toe) and then progresses towards the arch (plantar region) and ankle. Special tests (EMG) can usually confirm what type of nerve injury is going on, and what the anatomic region of involvement it.

Your question asks that your HIV medications might be the only cause of neuropathy. No necessarily so. HIV peripheral neuropathy can be caused by some medications (especially the antiquated NRTIs AZT and d4T), and by the virus itself (particularly in people who were diagnosed late with low CD4 counts). It's pretty uncommon (though not unheard of) for the NRTIs in Truvada to cause neuropathy.

Could it be that your symptoms are related (if anything, as or more likely) to your anabolic steroids? Deca (dexamethasone) is commonly associated with peripheral neuropathy. Moreover, there's the potential for your HIV protease inhibitors (I'll assume that you're taking ritonavir with your atazanavir) to significantly increase the levels of steroids (including dexa and oxandrolone).

All in all, I'm more worried about the potential drug-drug interactions between your HIV medications and the anabolic steroid regimen that you take- not just for their possible association with neuropathy, but also for the risk of endrocrine problems (Cushing's syndrome- an excess of corticosteroids).

At a minimum, I'd talk to your care provider and pharmacist about all of the prescription and non-prescription medications that you're taking; consider stopping the boosting and anabolics (I don't generally recommend them because of their well known health risks).

I hope that this is helpful, BY



Previous
Vomitting 30 mins after ARV
Next
Should We Expect our Meds to Eventually Stop Working?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement